Heavy Rain, Duval
- When
- May 28, 4:45 PM EST to 6:45 PM EST
- Where
- Duval County, 2.16 mi SSW of Isle of Palms South
- Reported by
- Public
- Coordinates
- 30.240, -81.440
A public gage measured 3.50 inches of rainfall between 5:45 pm and 7:45 pm local time.
A moist, deep, and increasing west-southwesterly flow led to a Gulf-dominant sea breeze regime and focused the corridor of scattered thunderstorm activity along the I-95 corridor and the First Coast during the afternoon and early evening. A few pulse severe storms produced gusty downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A moist, deep, and increasing west-southwesterly flow led to a Gulf-dominant sea breeze regime and focused the corridor of scattered thunderstorm activity along the I-95 corridor and the First Coast during the afternoon and early evening. A few pulse severe storms produced gusty downburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 1:37 PM EST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 237 PM EDT Wed May 28 2025 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY... .NEAR TERM... Issued at 230 PM EDT Wed May 28 2025 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Scattered showers and storms expected to be ongoing late afternoon and evening mainly around the St Johns River Basin in northeast FL and then an another area arching back northwest from coastal southeast GA to Jesup through Alma, Douglas, and Hazlehurst areas. These are areas where moisture is best with forcing from sfc convergence, shortwave troughing, and residual diurnal heating. The latter area may continue with a risk of showers and storms until at least midnight or 1 AM. Model soundings still suggesting a few strong storms possible and severe potential there, but limited chances due to low- end deep layer shear values of at or below 25 kt. Main threat would be strong gusty winds, and also heavy downpours/localized flooding with a quick 1-2 inches/hour in some of the cells. The convection should be winding down through midnight, with only small chances near or below 15 percent after 1 AM. Lingering weak isolated to scattered convection possible over the offshore waters after midnight. Some patchy fog and low stratus clouds likely late tonight and into sunrise. Lows mainly around 70 or lower 70s. && .SHORT TERM... (Thursday through Friday night) Issued at 230 PM EDT Wed May 28 2025 A cold front begins to push towards the SE CONUS as its associated trough begins to dig southward Thursday, with the front making its way across the area on Friday. Prior to the front's arrival during the end of the week, continued southwesterly flow will allow for Gulf moisture to filter into the area, with PWATs ranging from 1.75" to 2" over the area on both Thursday and Friday. With the southwesterly flow, this will allow for the western Gulf breeze to move well inland, with chances of showers and storms steadily increasing along the breeze boundary. The highest chances for strong to severe storm development will be along the merger of the Gulf and Atlantic breeze around the I-95 corridor on Thursday. Highs on Thursday will again be in the lower 90s for most locations, with 'cooler' temperatures in the upper 80s along the coast and the Altamaha River Basin in SE GA. The cold front will begin to make its way into the area and push through the overnight hours into Saturday. Warm temperatures ahead of the front will help to bring about an unstable airmass over the area. Isolated strong to severe storms development will increase ahead of the passage of the cold front as it moves through the area. Gusty winds and flooding rainfall may develop for the the stronger of the storms that do develop. Temperatures begin to cool to around seasonable on Friday with highs in the mid 80s to low 90s and overnight lows in the low 60s to low 70s. && .LONG TERM... (Saturday through next Wednesday) Issued at 230 PM EDT Wed May 28 2025 High pressure will build into the region behind the cold front's passage of during the early hours on Saturday. With drier air filtering into the region behind the front's passage, chances of precipitation will begin to trend lower by Saturday morning, with any showers remaining along and south of the frontal boundary over the north central FL counties. Come Sunday, chances of precipitation will be near nil. Relatively cooler air enters the area at the start of the weekend behind the cold front. Even with this push of 'cooler' air, temps are expected to remain within the upper 80s on Saturday and then rise back into the lower 90s by Sunday. The cold front will begin to stall along the southern portions of the area Sunday/Monday and begin to lift northward by midweek based off guidance from the different model solutions. With high pressure north/northeast of the region, an easterly flow becomes established over the area, which will bring in moisture from the Atlantic. This influx of moisture currently looks to keep precipitation chances along the coastal locations during the early portion of the upcoming week, mainly for Tuesday and Wednesday. && .AVIATION... (18Z TAFS) Issued at 200 PM EDT Wed May 28 2025 VFR cigs so far with only brief periods of MVFR around SGJ at this time. Scattered showers and a few storms have developed so far this aftn. Additional storms expected to form towards the east coast in the next 2-6 hours, with MVFR and IFR conditions under these t-storms. Gusty winds can be expected in them as well. Activity will be winding down after 01z-02z as activity moves east, with storm motion east-northeast near 15-20 kt. Some patchy fog and low stratus will be possible inland areas from about 07z-12z Thursday so have some vsby restrictions at VQQ and GNV at this time. Some weak convection may be nearing GNV by 18z Thursday and will be possibly added in subsequent TAF. && .MARINE... Issued at 230 PM EDT Wed May 28 2025 Prevailing flow continues to be southerly and occasional southeasterly near or below 15 kt into Thursday, with stronger offshore flow (i.e., southwest) by Thursday night into Friday. Flow could be strong enough to support small craft exercise caution levels Thu night offshore, which would probably continue into Friday night and Saturday. There may be a brief period of advisory conditions for winds early Saturday, mainly offshore waters. The stronger flow later in the week is associated with an approaching cold front. This cold front is forecast to move through Friday night. Gusty northwest flow early Saturday will slowly lay down to almost 10 kt by late Sat aftn and night. Winds of 10-15 kt at most look in store for Sunday. The threat for showers and storms remains rest of the aftn over the area waters, and again Thu and Fri afternoon. Strong storms are possible Fri night ahead the front. Rip currents: With easterly swells with periods of 8-9 seconds, a moderate risk of rip currents is anticipated rest of today through Thursday. Strongest rip currents may be found around structures and within 2-4 hours of low tide. Only a slight downward trend appears for Friday with swells slightly lower and an offshore wind flow pattern. && .HYDROLOGY... Issued at 230 PM EDT Wed May 28 2025 With moisture levels rising to above average levels (PWAT 2 inches) and a cool front approaching the area, combined with some upper level support, the risk for some localized rainfall flooding will be increasing through Friday night. Total rainfall amounts, localized to areas, of 2-4 inches will be possible through Friday night. WPC shows a marginal risk of excessive rain for parts of the area both Thursday and Friday. && .FIRE WEATHER... Issued at 225 PM EDT Wed May 28 2025 Daily showers and thunderstorms are expected through the end of the week as southwesterly-westerly flow will bring the Gulf breeze to move well inland each day. Hot and humid conditions with high mixing heights will continue through Thursday, in addition to high dispersions as transport winds begin to increase ahead of a cold front on Friday. A strong to severe line of thunderstorms will push into the area ahead of cool front Friday into Friday night. Rain and thunderstorm potential will drop behind the cool front for the weekend as drier air begins to filter in. Patchy inland fog will be possible early Thursday morning. Smoke from nearby wildfires may create locally dense fog. Thunderstorms will produce gusty and erratic winds. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 88 68 87 / 20 60 30 80 SSI 73 87 73 89 / 30 60 40 70 JAX 71 92 71 90 / 40 60 30 70 SGJ 72 92 72 91 / 40 60 30 60 GNV 71 93 71 89 / 10 50 20 60 OCF 71 93 71 89 / 10 40 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT Wed May 28 2025
GAZ153-154-165-166-282030-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
350 PM EDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAMDEN AND SOUTHERN
GLYNN COUNTIES THROUGH 430 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 9 miles north of Woodbine, moving east at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brunswick, St Simons Island Village, Waverly, Jekyll Island, High
Point, and Dover Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3110 8136 3110 8137 3089 8141 3103 8183
3115 8179 3116 8177 3117 8178 3123 8176
3115 8135
TIME...MOT...LOC 1950Z 284DEG 12KT 3110 8173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special Weather Statement
National Weather Service Jacksonville FL
412 PM EDT Wed May 28 2025
GAZ136-153-154-282100-
Inland Glynn GA-Coastal Glynn GA-Wayne GA-
412 PM EDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT GLYNN AND EAST CENTRAL WAYNE
COUNTIES THROUGH 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thalmann, or 7 miles west of Dock Junction, moving east at 20 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, St Simons Island
Village, Country Club Estates, Thalmann, Sea Island, Everett, Mount
Pleasant, and Boys Estate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3116 8128 3109 8137 3115 8170 3154 8168
3155 8167 3149 8164 3148 8162 3145 8163
3140 8158 3133 8147 3133 8144 3129 8141
3128 8138 3129 8139 3129 8138 3130 8137
3131 8134 3128 8132 3128 8123
TIME...MOT...LOC 2012Z 269DEG 18KT 3124 8163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Preliminary Local Storm Report
National Weather Service Jacksonville FL
418 PM EDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Tstm Wnd Dmg 6 W Brunswick 31.14N 81.59W
05/28/2025 Glynn GA Emergency Mngr
Estimated wind gusts of 40-45 mph in Glynn
County on HWY-17 just south of the HWY-82
intersection. Several large tree branches
broken and loose lightweight metal blown
about.
&&
LEVSpecial Weather Statement
National Weather Service Jacksonville FL
447 PM EDT Wed May 28 2025
FLZ124-GAZ165-166-282115-
Coastal Nassau FL-Inland Camden GA-Coastal Camden GA-
447 PM EDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Bay Base, moving east at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, High Point, Dungeness,
Cumberland Island, and Harrietts Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3079 8142 3067 8140 3074 8166 3075 8166
3075 8168 3074 8167 3074 8169 3076 8174
3077 8175 3078 8177 3077 8177 3077 8179
3091 8175 3092 8140
TIME...MOT...LOC 2047Z 278DEG 15KT 3083 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Preliminary Local Storm Report
National Weather Service Jacksonville FL
502 PM EDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail Kingsland 30.79N 81.66W
05/28/2025 M0.25 Inch Camden GA Emergency Mngr
Pea sized hail reported in Kingsland.
&&
LEVSpecial Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Wed May 28 2025
FLZ125-233-325-282200-
South Central Duval FL-Northeast Coastal St. Johns FL-
Coastal Duval FL-
532 PM EDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 600 PM EDT...
At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Unf, moving east at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Unf, Ponte Vedra Beach, Arlington, Jacksonville Beach, Atlantic
Beach, Neptune Beach, Sawgrass, Baymeadows, Mayport, and Craig Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3011 8135 3020 8167 3042 8159 3038 8135
3021 8132
TIME...MOT...LOC 2132Z 285DEG 14KT 3030 8156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A public gage measured 3.50 inches of rainfall between 5:45 pm and 7:45 pm local time.
A personal weather station Ambient Weather - KFLJACKS4374 measured 3.18 inches of rain. Rain began at 6 PM.
The public reported large tree limbs down and dime-size hail. The time of event was based on radar data.
The Mesonet station GW2497 Bunnell measured 3.54 inches of rainfall beginning at 7:30 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257868, 1257870, 1257872, 1257871.